Hail, Harper
- When
- April 26, 1:53 PM CST to 1:54 PM CST
- Where
- Harper County, 3.22 mi SSE of Bluff City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.040, -97.840
The Southern and Central Plains were targets for a widespread, significant severe thunderstorm outbreak from early in the afternoon until late that night. All products of severe thunderstorms were forecast: Destructive hail, damaging winds and tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
The Southern and Central Plains were targets for a widespread, significant severe thunderstorm outbreak from early in the afternoon until late that night. All products of severe thunderstorms were forecast: Destructive hail, damaging winds and tornadoes. In South-Central Kansas the 2 greatest dangers, by far, were large hail and flash floods that resulted from 2 to 4 inches of rain that overwhelmed much of the Wichita Metro Area in only 2 to 3 hours. As the severe thunderstorms invaded Southeast Kansas late that evening, damaging, and times destructive, winds became by far the greatest threat, reaching around 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 26, 12:16 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 116 PM CDT TUE APR 26 2016 .UPDATE... ISSUED AT 112 PM CDT TUE APR 26 2016 MAIN FORECAST CHANGE IS TO LESSEN THE STRONG/VIOLENT LONG-TRACK TORNADO POTENTIAL. EXPECTING STORMS TO INITIATE BETWEEN 2-4PM...AS LARGE SCALE ASCENT EVIDENT ON SATELLITE IMAGERY OVERSPREADS THE WARM SECTOR...AND CONVECTIVE INHIBITION ERODES. ANTICIPATING SCATTERED STORMS TO INITIATE GENERALLY ALONG/WEST OF THE I-135 CORRIDOR NEAR THE DRYLINE...AND ALSO OVER CENTRAL AND EAST-CENTRAL KS WHERE DRYLINE/COLD FRONT INTERSECTS AN OUTFLOW BOUNDARY/WARM FRONT OVER CENTRAL AND EAST-CENTRAL KS. EXTREME INSTABILITY AND 40-50 KTS OF DEEP LAYER SHEAR WILL SUPPORT SCATTERED TO NUMEROUS SEVERE STORMS...CAPABLE OF VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. AS PREVIOUS FORECASTERS MENTIONED...DEEP LAYER SHEAR VECTORS WILL BE ORIENTED MORE PARALLEL TO THE KANSAS PORTION OF THE DRYLINE...WHICH WILL TEND TO INHIBIT DISCRETE SUPERCELLS AND FAVOR MORE MIXED MODE/LINEAR STORMS. NEARLY ALL SHORT-TERM HIRES GUIDANCE SUPPORTS THIS SCENARIO. ADDITIONALLY...ALL GUIDANCE SUGGESTS ENVIRONMENTAL LOW-LEVEL HELICITY/SHEAR WILL REMAIN NEGLIGIBLE BEFORE 7PM. THESE FACTORS ALL SUPPORT A LESSER THREAT FOR LONG-TRACK SIGNIFICANT TORNADOES. HOWEVER...IF STORMS CAN REMAIN DISCRETE INTO THE EVENING...AND/OR SUPERCELLS MOVE NORTHEAST OUT OF OKLAHOMA THIS EVENING...INCREASING LOW-LEVEL SHEAR/HELICITY WILL SUPPORT A HIGHER STRONG/VIOLENT LONG-TRACK TORNADO THREAT THIS EVENING ESPECIALLY OVER SOUTH-CENTRAL INTO SOUTHEAST KS...POSSIBLY AFTER DARK. OVERALL THOUGH...THE HIGHEST THREAT FOR DISCRETE SUPERCELLS WILL REMAIN FURTHER SOUTH OVER OK AND NORTHWEST TX WHERE DEEP LAYER SHEAR IS ORIENTED MORE PERPENDICULAR TO THE DRYLINE. FURTHERMORE...WITH THE POTENTIAL FOR A THUNDERSTORM COMPLEX DEVELOPING...AREAS OF LOCALLY HEAVY RAIN AND FLOODING ARE POSSIBLE THIS EVENING-OVERNIGHT OVER EASTERN KS. ADK && .SYNOPSIS... ISSUED AT 256 AM CDT TUE APR 26 2016 AN OUTBREAK OF SIGNIFICANT SEVERE THUNDERSTORMS IS EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON LINGERING INTO THE NIGHTTIME HOURS. TORNADOES...SOME STRONG...WILL BE POSSIBLE...IN ADDITION TO VERY LARGE HAIL EXCEEDING 3 INCHES IN DIAMETER AND DAMAGING WINDS. && .SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) ISSUED AT 256 AM CDT TUE APR 26 2016 ONE CHANGE FROM 24-HOURS AGO WHEN LOOKING AT THE 00Z MODEL DATA IS AN INCREASE IN THE MID-LVL FLOW NOSING INTO SOUTH CENTRAL KANSAS BY 00Z WED. THIS APPEARS REASONABLE GIVEN THE 90KT H5 FLOW RUNNING DOWN THE CALIFORNIA COAST ON THE 00Z RAOBS. IN ADDITION...THE NAM AND TO A LESSER DEGREE THE GFS FLOW AT H85 IS MORE STRONGLY BACKED COMPARED TO EARLIER RUNS AS WE MOVE INTO THE EARLY EVENING HOURS WHICH LENDS SUPPORT TO THE OPENING SYNOPSIS. THE NAM HAS ALSO TRENDED FURTHER SOUTH WITH THE PLACEMENT OF THE SFC LOW OR THE TROUGH OF LOW PRESSURE AT THE SFC 00Z NOW DEVELOPING IT SOUTH INTO THE OK PANHANDLE AREA WHILE THE GFS OFFERED MORE RUN-TO-RUN CONSISTENCY WITH THE PLACEMENT OF THE SFC LOW. THE BOTTOM LINE IS BOTH THE NAM AND GFS ARE NOW IN REASONABLE AGREEMENT DEVELOPING A DRYLINE BETWEEN HWY 281 AND HWY 14 OR ALONG A LINE FROM NEAR MEDICINE LODGE TO GREAT BEND TO RUSSELL. THIS DRYLINE WILL BE THE FOCUS FOR DEEP MOIST CONVECTION AS CINH DIMINISHES AFTER 20-21Z. I AM A BIT CONCERNED THAT THE CAP MAY ERODE EARLIER BUT EITHER WAY THE MORE ORGANIZED UPDRAFTS ARE ANTICIPATED WITH THE ARRIVAL OF H5 HEIGHT FALLS DURING THE EVENING HOURS WHEN STEEPER MID-LVL LAPSE RATES AND STRONGER MID- LVL FLOW/STRENGTHENING LOW-LVL SHEAR IS EXPECTED TO DEVELOP IN THE 23-04Z TIMEFRAME. A CONTINUED RISK FOR ALL SEVERE HAZARDS WILL LIKELY CARRY INTO THE OVERNIGHT HOURS BEFORE THE ACTIVITY EXITS THE FORECAST AREA BY 09Z OR SO. WED-THU...AS THE PAC FRONT MOVES EAST OF THE AREA ON WED...DEEP LAYER WESTERLY FLOW SHOULD ALLOW FOR SOME BREAKS IN THE CLOUDS AND A NICE REBOUND IN TEMPERATURES. A FEW LOCATIONS MAY TOP 80 AND TRENDED HIGHS UP A BIT. MAINTAINED LOW POPS ACROSS PORTIONS OF CENTRAL KS AS A FEW AFTERNOON SHOWERS MAY DEVELOP UNDER THE UPPER COLD POOL. A COLD FRONT WILL ARRIVE WED NIGHT WITH A POST-FRONTAL STABLE REGIME ANTICIPATED ACROSS THE AREA ON THU AS SHORTWAVE RIDGING TRANSLATES ACROSS THE AREA WITH SEASONABLE HIGHS IN THE UPPER 60S AND LOW 70S. .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 256 AM CDT TUE APR 26 2016 UNSETTLED WEATHER CONDITIONS WILL RETURN TOWARD THE END OF THE WEEK AS A VIGOROUS MID/UPPER TROUGH MOVES OUT OF THE ROCKIES AND INTO THE CENTRAL AND NORTHERN PLAINS STATES. MAINTAINED MID-HIGH POPS THROUGH THE WEEKEND AS A SERIES OF SMALLER SCALE IMPULSES MOVE THROUGH THE MEAN MID/UPPER TROUGH PROGGED TO REMAIN CAMPED ACROSS THE CENTRAL CONUS AREA. THIS WILL ALSO BRING BELOW NORMAL TEMPERATURES TO THE AREA OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1241 PM CDT TUE APR 26 2016 EXPECTING SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP BETWEEN 19-21Z THIS AFTERNOON...MAINLY ALONG AND JUST WEST OF THE I-135 CORRIDOR...AS WELL AS FROM CENTRAL KS EAST/SOUTHEAST INTO EAST- CENTRAL KS. THE THUNDERSTORM THREAT WILL PERSIST WELL INTO THE EVENING...AS ADDITIONAL ACTIVITY MOVES NORTHEAST OUT OF OKLAHOMA. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY...WITH VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. ADK && .FIRE WEATHER... ISSUED AT 256 AM CDT TUE APR 26 2016 RECENT GREEN-UP AND HIGHER HUMIDITY VALUES WILL KEEP THE GRASSLAND FIRE DANGER BELOW ELEVATED LEVELS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 57 76 47 / 70 80 10 10 HUTCHINSON 81 54 74 45 / 60 70 10 10 NEWTON 80 57 75 46 / 70 80 10 10 ELDORADO 80 58 77 47 / 70 80 10 10 WINFIELD-KWLD 81 58 77 48 / 70 80 10 0 RUSSELL 81 49 68 42 / 30 50 20 10 GREAT BEND 83 49 70 42 / 30 40 20 10 SALINA 82 55 73 46 / 70 70 20 10 MCPHERSON 80 54 74 44 / 60 70 20 10 COFFEYVILLE 82 63 78 51 / 60 90 10 10 CHANUTE 79 62 77 50 / 60 90 20 10 IOLA 78 62 77 50 / 60 90 30 10 PARSONS-KPPF 80 62 78 51 / 60 90 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...ADK SYNOPSIS...MWM SHORT TERM...MWM LONG TERM...MWM AVIATION...ADK FIRE WEATHER...MWM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1250 PM CDT TUE APR 26 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271800- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1250 PM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN OUTBREAK OF SIGNIFICANT SEVERE WEATHER IS EXPECTED TO DEVELOP ANYTIME AFTER 1 PM AND CONTINUE INTO TONIGHT...GENERALLY ALONG AND EAST OF HIGHWAY 14. THE HIGHEST THREAT WILL LIKELY OCCUR GENERALLY ALONG AND WEST OF THE FLINT HILLS. SEVERE THUNDERSTORMS WITH EMBEDDED SUPERCELLS WILL HAVE THE POTENTIAL TO PRODUCE DESTRUCTIVE HAIL GREATER THAN 3 INCHES IN DIAMETER ALONG WITH DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE...SOME OF WHICH MAY BE STRONG. STORMS WILL PERSIST WELL PAST SUNSET...SUPPORTING THE POTENTIAL FOR A FEW NIGHTTIME TORNADOES. HEAVY RAIN WILL ALSO BE A THREAT TOWARDS THE EVENING AND OVERNIGHT HOURS WHICH MAY LEAD TO FLOODING CONCERNS...ESPECIALLY IN FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF STRONG TO SEVERE STORMS INCLUDING THE POTENTIAL FOR HEAVY RAIN IS POSSIBLE LATE IN THE WEEK. PLEASE CHECK LATER FORECASTS AND OUTLOOKS AS DETAILS BECOME AVAILABLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 211 PM CDT TUE APR 26 2016 KSZ069-262000- BUTLER KS- 211 PM CDT TUE APR 26 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 300 PM CDT * AT 209 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHWEST OF LEON...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... EL DORADO...AUGUSTA...LEON...ROSALIA...EL DORADO AIRPORT AND EL DORADO LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3756 9704 3803 9685 3792 9652 3748 9680 TIME...MOT...LOC 1909Z 205DEG 29KT 3762 9688 JAKUB
The Vance AFB radar (KVNX), 42 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
48 hail, 11 flash flood, 8 thunderstorm wind, 5 flood, 1 tornado. Local standard time, as filed.
The report was received from KAKE Channel 10.
The report was received from a KAKE Channel 10 spotter.
The spotter was a member of a spotter network.
A brief rope tornado was reported.
The hail occurred near the Kellogg/135th W Intersection and ranged from quarter to half dollar-sized.
The hail ranged from quarter to golf ball-sized.
A picture of the hail was sent on Face Book, but no damage was reported.
The off-duty NWS employee measured the hail near the NW 21st/W 119th Intersection. No damage was reported.
The report was relayed from a storm spotter.
The report was relayed from a trained spotter.
This was a delayed report. No damage was reported.
The hail occurred near the Ridge Rd./NW 55th St. Intersection.
The hail occurred at the W. 47th St./S. Broadway Intersection.
The hail occurred near the S. 55th St./Broadway Intersection and was reported via Twitter. No damage was reported.
No damage was reported.
No damage was reported.
The hail occurred in Cottage Hill.
The hail was measured by a KFDI employee.
The hail occurred at the I-135/Pawnee Interchange. No damage was reported.
The hail occurred at the Hillside/Douglas Intersection.
The hail occurred at the Douglas/Hillside Intersection. No damage was reported.
The report was received via social media. The time of the report was corrected.
This was a delayed report that was received via Twitter.
The hail occurred at the N. Rock Rd./Oxford Circle Intersection.
The hail occurred at the 20th St./Caldwell Rd. Intersection.
The hail occurred near the W. Central/Ridge Rd. Intersection.
The report was received via social media.
Quarter to half dollar-sized hail was reported at the fire station just east of Conway Springs.
The hail occurred near the 71st St./Broadway Intersection and was courtesy of a KWCH Channel 12 storm chaser.
The hail occurred near the I-235/S. Meridian Intersection, but no damage was reported.
The hail occurred near the Hydraulic/MacArthur Intersection.
This was an official McConnell Air Force Base observation, but no damage was reported.
No damage was reported.
This was an official observation at Eisenhower Airport.
Occurred at the N. Rock Rd./Oxford Circle Intersection.
The hail occurred near the S. Hydraulic/E. Lincoln Intersection.
The hail was reported by KSN Channel 3 near the Central Ave./Greenwich Rd. Intersection.
A creek in Clearwater overflowed its banks. Vehicles were being moved.
No damage was reported.
Water was around 2 feet deep at the Meridan/Esthner Intersection where cars stalled. The report was received via Twitter.
Street flooding occurred near the George Washington/East Lincoln Intersection.
Flooding occurred near the St. Francis/2nd Street Intersection.
An unspecified road was flooded.
The E. 71st St. S./S. Broadway Intersection was flooded.
Flooding occurred along St. Louis St. especially at the N. Young Intersection.
S. Oliver St. was flooded 4 to 8 inches deep.
W. Harry was flooded with reports of vehicles stranded.
The E. 9th St./N. Emporia Intersection was flooded.
Flooding occurred around the 183rd W./71st St. S. Intersection.
Sections of Utah Rd were flooded.
No damage was reported.
This was a delayed report of significant property damage to the residential and business district areas of Coffeyville. Numerous large trees were uprooted/damaged. Power lines and power poles were blown down and at the time of the report remained down. Some areas of Coffeyville were still without power. Details regarding damage are unknown, so the monetary losses are a rough estimate.
The gusts were estimated from 60-70 mph, but no damage was reported.
Power lines were downed across Highway 160 and caused power outages in Dennis and West Parsons.
Areas near the Kellogg/Cypress Rd. Intersection were flooded 3 feet deep.
No damage was reported.
A semi pulling double trailers was overturned on Highway 400 very close to the Montgomery/Wilson County line.
There was unspecified structural damage to a building at the Highway 400/Wallace Rd. Intersection. Power outages were reported across much of Northern Labette County.
Some roads were flooded.
A bridge on a rural road was under water.
Flooding was reported in the 900 Block of N. Clearwater Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629648, 629649, 629650, 629651, 629692, 629652, 629655, 629654, 629653, 629659, 629660, 629661, 629662, 629663, 629667, 629664, 629665, 629666, 629690, 629669, 630360, 629668, 629671, 629672, 629670, 629673, 629674, 629682, 630362, 629675, 629676, 629677, 629678, 629680, 629686, 629687, 629688, 629689, 629693, 630356, and more.